What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 20, 5:21 PM CST, 53 minutes earlier.
Area forecast discussion, Sep 20, 5:21 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
621 PM CDT Mon Sep 20 2021
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 234 PM CDT Mon Sep 20 2021
Partly to mostly cloudy skies covered eastern Iowa, northwest
Illinois and far northeast Missouri early this afternoon. These
clouds were associated with moisture from the remnants of
Nicholas, and an approaching cold front that was located over
western Iowa. Showers and storms have developed along the front over
the last few hours, and have been tracking generally along and ahead
of it. This activity will be affecting our area later this afternoon
into tonight.
&&
.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 148 PM CDT Mon Sep 20 2021
[Key Messages]
*Showers & storms expected this evening, some severe with main
threats being damaging wind gusts and an isolated tornado
*Cooler, more Fall-like weather arrives Tuesday
[Discussion]
Primary short term concern remains showers and storms moving into
the area this evening along a strong cold front. There remains
potential for storms to reach severe limits, with the primary
threats being damaging wind gusts and an isolated tornado. SPC
maintains a Level 2 (slight) risk for severe thunderstorms, with a
focus primarily along and west of the Mississippi River.
Current radar trends have been agreement with most of the CAMs as
showers and storms have formed right along and just ahead of the
wind shift with the cold front and prefrontal trough. Expecting
these to continue their march eastward, with arrival into our CWA
expected around the 630-730pm timeframe. Storms will be quick
moving, and should be exiting the eastern CWA around 100-200am while
weakening.
The overall concern with cloud cover ahead of the front to
potentially mitigate severe potential w.r.t surface instability
seems to have lowered, as the low-level stratus has been mixed out.
Winds were gusting around 25-30 mph, indicating we were taping in to
a chunk of the LLJ just aloft. However, mid-level lapse rates
remain rather moist adiabatic around 6-6.5 C/km. Given that and a
rather high freezing level around 14kft, find it rather difficult to
get storms capable of producing large hail unless they're in a
vigorous updraft right along the front and able to tap into the
incoming cold air mass.
Think the overall main concern with storms remains damaging wind
gusts and heavy rain given the wind shear vector orientation and
favorable DCAPE allowing momentum transfer and tapping into the LLJ
winds. Despite surface winds flowing generally parallel to the front
orientation. there remains plentiful amounts of low-level helicity
given the LLJ (also was evident on morning satellite with the
presence of a large concentration of cloud streets). Given this and
the shear maximum along the front, there remains a threat for a QLCS
tornado with storms that can become organized. This will persist
before the sun sets this evening, and CAPE becomes more elevated in
nature. Showers and storms will remain capable of producing heavy
rain given the robust lift from the LLJ and jet dynamics interacting
with a moist PWAT feed. Some spots main see rainfall totals near an
inch and a half by 12Z Tuesday. Given the very dry ground and quick
movement of storms, the threat for flash flooding is low.
Showers and storms will exit the area after midnight, with clouds
lingering behind the front for some time through Tuesday morning.
These will give way to breaks and increasing sun for the afternoon
as high pressure brings a drier, and much cooler, air mass into the
area. Temperatures are forecast to be around 10-15 degrees cooler
vs. today, with PM highs in the upper 60s to near 70. A welcomed
relief from the heat and humidity!
.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 234 PM CDT Mon Sep 20 2021
Key Messages:
1) Seasonal to below normal temperatures.
2) Mainly dry conditions.
Discussion:
A sharpening upper level trough will close off to our east and
meander over the Ohio Valley and Great Lakes regions into
late week. In doing so, at the surface high pressure will
gradually build into the region through Thursday resulting in
a stretch of dry and seasonably cool weather. The influx of
cooler air will be accompanied by gusty NW winds on Tuesday.
850-hPa temps of 4C to 6C support highs in the mid 60s to
lower 70s through Thursday with lows in the 40s to near 50F.
Wouldn't totally rule out isolated upper 30s in favored
drainage areas north Thursday AM given strong low level
inversion and BL decoupling - pending cloud cover trends.
A shortwave diving south from Canada at the end of the week
looks to usher in a cold front on Friday. A brief bout of
southerly winds and warm advection support warmer highs
pre-frontal generally from the mid 70s to near 80F, although
lower confidence on temperatures exists due to uncertainty
with the frontal timing. Majority of the deterministic
models, EPS and GEFS members support little if any
precipitation with the front due to limited moisture.
Maintained NBM PoPs which are below mention, but will need
to monitor any increase in moisture or stronger forcing to
warrant some precipitation mention.
In the wake of the front, generally dry conditions and
seasonable temperatures look to be on tap for this first
weekend of Autumn.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 618 PM CDT Mon Sep 20 2021
A cold front will quickly bring a change from VFR weather with
south winds, to IFR/MVFR in thunderstorms and strong west winds
through the 04Z time period. This line of storms, which is likely
at all sites, will impact all TAF sites through this evening,
followed by a wind switch to the northwest at 15 to 20 kts. MVFR
stratus is expected to linger for many hours behind the front, and
could linger through much of Tuesday.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...McClure
AVIATION...Ervin
Hazardous weather outlook, Sep 20, 1:30 PM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
230 PM CDT Mon Sep 20 2021
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
230 PM CDT Mon Sep 20 2021
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A Severe Thunderstorm Watch has been issued for much of eastern
Iowa through 10 PM. Thunderstorms associated with a strong cold
front will be capable of producing damaging wind gusts, a few
tornadoes, torrential rain and frequent lightning. Expect storms
to quickly move through eastern Iowa, northwest Illinois, and
northeast Missouri in the 6 PM to 10 PM timeframe.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening, especially in
eastern Iowa.
PS
In the hours before
Local storm report, Sep 20, 5:02 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 PM CDT MON SEP 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL AURORA 42.62N 91.73W
09/20/2021 E0.75 INCH BUCHANAN IA TRAINED SPOTTER
&&Special weather statement, Sep 20, 5:16 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
616 PM CDT Mon Sep 20 2021
IAZ063-064-076-077-202345-
Keokuk IA-Iowa IA-Washington IA-Johnson IA-
616 PM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of northeastern Keokuk,
southwestern Johnson, northwestern Washington and southeastern Iowa
Counties through 645 PM CDT...
At 615 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kinross, or 16 miles northeast of Sigourney, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wellman around 625 PM CDT.
Kalona and Richmond around 640 PM CDT.
Other locations impacted by this storm include Amish and Frytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern and east central Iowa.
&&
LAT...LON 4138 9200 4148 9205 4163 9172 4145 9166
TIME...MOT...LOC 2315Z 248DEG 24KT 4146 9193
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
McClureSpecial weather statement, Sep 20, 5:26 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
626 PM CDT Mon Sep 20 2021
IAZ040-041-051-052-210000-
Linn IA-Buchanan IA-Delaware IA-Benton IA-
626 PM CDT Mon Sep 20 2021
...Strong thunderstorms will impact portions of Buchanan,
northeastern Benton, western Delaware and northwestern Linn Counties
through 700 PM CDT...
At 626 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lamont to near Walker. Movement was east
at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Lamont around 630 PM CDT.
Dundee around 635 PM CDT.
Edgewood and Paris around 645 PM CDT.
Other locations in the path of these storms include Central City,
Coggon, Greeley and Ryan.
This includes Interstate 380 between mile markers 35 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Iowa.
&&
LAT...LON 4216 9149 4215 9210 4264 9187 4265 9155
4264 9151 4264 9131
TIME...MOT...LOC 2326Z 258DEG 31KT 4263 9166 4227 9182
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
McClureSpecial weather statement, Sep 20, 5:28 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
628 PM CDT Mon Sep 20 2021
IAZ051-052-063-064-210000-
Linn IA-Iowa IA-Benton IA-Johnson IA-
628 PM CDT Mon Sep 20 2021
...Strong thunderstorms will impact portions of northern Johnson,
southeastern Benton, southwestern Linn and northeastern Iowa Counties
through 700 PM CDT...
At 628 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garrison to near Luzerne. Movement was
east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Vinton around 635 PM CDT.
Newhall around 640 PM CDT.
Atkins, Shellsburg and Norway around 645 PM CDT.
Palo around 650 PM CDT.
Walford and Toddville around 655 PM CDT.
Cedar Rapids, Marion, Hiawatha, Robins, Fairfax, Alburnett and
Shueyville around 700 PM CDT.
Other locations impacted by these storms include Hannen Lake Park,
Lafayette, Watkins, Cedar Rapids Municipal Airport, Morgan Creek
Park, Pleasant Creek State Recreation Area and Squaw Creek Park.
This includes Interstate 380 between mile markers 12 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Iowa.
&&
LAT...LON 4216 9150 4186 9162 4186 9221 4215 9209
TIME...MOT...LOC 2328Z 271DEG 36KT 4211 9208 4185 9215
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
McClureSpecial weather statement, Sep 20, 5:34 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
634 PM CDT Mon Sep 20 2021
IAZ063-076-210000-
Keokuk IA-Iowa IA-
634 PM CDT Mon Sep 20 2021
...Strong thunderstorms will impact portions of Keokuk and
southwestern Iowa Counties through 700 PM CDT...
At 633 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Delta to Martinsburg. Movement
was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Delta and Hayesville around 645 PM CDT.
Sigourney and What Cheer around 650 PM CDT.
Other locations in the path of these storms include Keswick and
Harper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern and east central Iowa.
&&
LAT...LON 4151 9241 4151 9225 4136 9200 4116 9221
4116 9241
TIME...MOT...LOC 2333Z 221DEG 33KT 4128 9247 4117 9225
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
McClureLocal storm report, Sep 20, 6:11 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 PM CDT MON SEP 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST COGGON 42.28N 91.53W
09/20/2021 M49 MPH LINN IA TRAINED SPOTTER
ALSO REPORTED HEAVY RAIN.
&&
DC